Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 29, NWS Sioux Falls, SD

May 16, 1999Jackson County, Minnesota; Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 1999, 4:55 PM CDT for Jackson County, Minnesota; Dickinson County, Iowa. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 4:55 PM CDT (21:55 UTC)
Expired
May 16, 1999, 5:30 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Dickinson County, IA, Jackson County, MN

What was reported inside it

TimeReportWhereRemark
May 16, 5:15 PM CDTHail 1.75Jackson, MN
May 16, 5:19 PM CDTHail 0.75Milford, IA
May 16, 5:40 PM CDTHail 1Spirit Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KFSD 162157 RRA
SVRFSD
IAC059-MNC063-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DICKINSON COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 530 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SUPERIOR...OR ABOUT 4
  MILES EAST OF SPIRIT LAKE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON AROUND 525 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 16, 3:15 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SUN MAY 16 1999

PLENTY GOING ON IN THE SHORT TERM. SFC BNDRY HAS STRETCHED TO NR
KMWM TO ARND KSUX BY MID AFTN. 18Z GOES CAPES ARE AROUND 2000 J/KG
WITH LIS STILL ARND -6 IN THE KSUX AREA. THIS FACT COUPLED WITH
FUNNEL CLD REPORTS RECENTLY IN MURRAY CNTY MINNESOTA...WHERE SOME
DAYTIME HTG WAS REALIZED SHOW HOW UNSTABLE THINGS ARE. THESE ARE NOT
COLD AIR FUNNELS. SFC PLOTS SHOW QUITE A CYCLONIC SPIN OVR SERN QUAD
OF CWA. DECIDED TO GO AHD AND KEEP TOR WATCH IN FOR KSUX AREA ERLY
THIS EVENING UNTIL BNDRY PASSES FURTHER SOUTH.

OTHERWISE...AVN AND ETA SOLNS ARE ABOUT SIX HRS FASTER THAN THE
NGM...AND THESE SOLNS WERE FOLLOWED JUDGING FM CRNT MESOSCALE
FEATURES. HOWEVER...UNTIL FINAL UPPER AIR TROF MOVES THRU THE NRN
PLAINS TNGT...CWA RUNS THE RISK OF SHWRS AND TSTMS WITH INCREASING
CHCS HEADING EAST AND SOUTHEAST. REALLY RESEMBLES SOMEWHAT OF AN
OVERRUNING SITUATION TNGT WITH SWRLY FLOW ALOFT...AMPLE MSTR...
DIFFERENCE BEING PLENTY OF COLD AIR ALOFT.

SYSTEM BEGINS TO EJECT FAR ENUF EAST ON MONDAY TO DECR THE CLDS OVR
MUCH OF THE CWA...BUT STILL SOME SCT SHWRS MAY LINGER OVR ERN
SECTIONS IN THE MRNG. BY MON NIGHT AND TUESDAY...PARTLY CLDY SKIES
SHOULD RETURN. CNCRND ABOUT AREAS OF FOG MON NIGHT OVR ERN PTNS WITH
LIGHT WINDS AND RESIDUAL SFC MSTR. WNDS SHOULD REALLY INCR OVR THE
JAMES VALLEY IN THE SOUTH ON TUESDAY AS LOW PRES DVLPS OVR HIGH
PLAINS.

.FSD...NONE.
FUHS

In the hours before

Special weather statement, May 16, 11:15 AM CDT, 5 hours 40 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT SUN MAY 16 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A WEAK FRONTAL BOUNDARY CURRENLY OVER EASTERN SOUTH
DAKOTA AND NORTHEAST NEBRASKA WILL BE THE FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT THIS EVENING INTO TONIGHT.  THIS FRONT WILL
SLOWLY MOVE EASTWARD DURING THE DAY.  ALONG WITH THE FRONT...THE
UPPER LEVEL JET STREAM WILL BE IN POSITION TO GIVE PORTIONS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA THE BEST CHANCE OF SEVERE
THUNDERSTORM DEVELOPMENT THIS EVENING.  HEAVY RAIN WILL ALSO OCCUR
WITH THE STORMS AS DEWPOINTS ARE RATHER HIGH FOR THIS TIME OF YEAR.
STEERING WINDS WILL CAUSE STORMS TO MOVE NORTHEAST ONCE THEY DEVELOP.

SDZ038>040-050-052>055-057>061-063>065-068-170500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MC COOK-MINER-
SANBORN-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL
1104 AM CDT SUN MAY 16 1999

FORECAST THROUGH MIDNIGHT:
SHOWERS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-170500-
UNION-COTTONWOOD-JACKSON-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...WORTHINGTON...LE MARS...SIOUX CENTER...
SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1104 AM CDT SUN MAY 16 1999

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS WILL PROBABLY DEVELOP AFTER 7 PM AND SOME OF THE STORMS
MAY BECOME SEVERE.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 7 PM.

SDZ056-062-066-067-069-070-MNZ071-072-080-097-098-IAZ001-170500-
CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN MN-LYON MN-MURRAY-
PIPESTONE-ROCK-LYON IA-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...
SLAYTON...ROCK RAPIDS
1104 AM CDT SUN MAY 16 1999

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE POSSIBLE AFTER 6 PM THIS EVENING.  THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.

* SIGNIFICANT WEATHER:
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

HEITKAMP
Special weather statement, May 16, 11:15 AM CDT, 5 hours 40 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT SUN MAY 16 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A WEAK FRONTAL BOUNDARY CURRENLY OVER EASTERN SOUTH
DAKOTA AND NORTHEAST NEBRASKA WILL BE THE FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT THIS EVENING INTO TONIGHT.  THIS FRONT WILL
SLOWLY MOVE EASTWARD DURING THE DAY.  ALONG WITH THE FRONT...THE
UPPER LEVEL JET STREAM WILL BE IN POSITION TO GIVE PORTIONS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA THE BEST CHANCE OF SEVERE
THUNDERSTORM DEVELOPMENT THIS EVENING.  HEAVY RAIN WILL ALSO OCCUR
WITH THE STORMS AS DEWPOINTS ARE RATHER HIGH FOR THIS TIME OF YEAR.
STEERING WINDS WILL CAUSE STORMS TO MOVE NORTHEAST ONCE THEY DEVELOP.

SDZ038>040-050-052>055-057>061-063>065-068-170500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MC COOK-MINER-
SANBORN-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL
1104 AM CDT SUN MAY 16 1999

FORECAST THROUGH MIDNIGHT:
SHOWERS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-170500-
UNION-COTTONWOOD-JACKSON-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...WORTHINGTON...LE MARS...SIOUX CENTER...
SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1104 AM CDT SUN MAY 16 1999

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS WILL PROBABLY DEVELOP AFTER 7 PM AND SOME OF THE STORMS
MAY BECOME SEVERE.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 7 PM.

SDZ056-062-066-067-069-070-MNZ071-072-080-097-098-IAZ001-170500-
CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN MN-LYON MN-MURRAY-
PIPESTONE-ROCK-LYON IA-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...
SLAYTON...ROCK RAPIDS
1104 AM CDT SUN MAY 16 1999

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE POSSIBLE AFTER 6 PM THIS EVENING.  THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.

* SIGNIFICANT WEATHER:
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:41 PM CDTSevere Thunderstorm WarningFSDJackson34 min
May 16, 7:51 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury24 min
May 16, 9:20 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Ida25 min
May 16, 3:24 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury36 min
May 16, 3:49 PM CDTSevere Thunderstorm WarningFSDCherokee26 min
May 16, 4:00 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury30 min
May 16, 4:16 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee29 min
May 16, 4:20 PM CDTTornado WarningFSDIda30 min
May 16, 5:05 PM CDTSevere Thunderstorm WarningFSDCherokee, Woodbury30 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.